Wyoming, 2009

Hail in Wyoming, July 6, 2009

July 6, 2009 · NWS CYS · 2 events in 2 counties and zones

A couple of strong to severe thunderstorms produced some hail over far southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of strong to severe thunderstorms produced some hail over far southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:53 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 6, 1:53 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT MON JUL 6 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...LOW LEVEL MOISTURE
STILL ABUNDANT ALONG THE ERN/SERN WY BORDER EWD INTO THE
PNHNDL...WHILE AREAS NEAR THE LARAMIE RANGE AND WWD HAVE DRIED OUT
WITH DWPTS IN THE 30S TO LOW 40S. A FEW WEAK CELLS FIRING ATTM
OVER/NEAR THE SE WY MTNS. STILL EXPECTING A SCT COVERAGE OF TSTMS
OVER SE WY INTO THE PNHNDL AS THE TAIL END OF AN UPPER FTR OVER
ERN ID LIFTS NEWD THRU THIS EVENG. MID/UPPER LEVEL FLOW HAS BECOME
LESS THAN PRVS DAYS...SO 0-6 KM SHEARS GENERALLY BELOW 30 KTS IN
THE AREA. HENCE...SEVERE THREAT SHOULD BE LOW ALTHO A FEW STORMS
ESPCLY IN THE PNHNDL WILL LIKELY PRDC HEAVY RAIN AND SMALL HAIL.
UPPER RIDGE BUILDS NWD AND SHIFTS ACRS THE REGION ON TUE FOR EVEN
WARMER TEMPS THAN TODAY...WITH FEWER WEAKER STORMS PSBL LATE IN
THE DAY ALONG/E OF MTNS. WED SHAPING UP TO LOOK MORE SUMMER LIKE
WITH HOT/DRY AIR SPREADING OVER MOST THE AREA IN WSW FLOW ALOFT.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...SHORTWAVE
MOVING THROUGH THE NORTHERN ROCKIES WILL REMAIN NORTH OF THE AREA
WEDNESDAY NIGHT INTO THURSDAY. MODELS HINT AT A WEAK COOL FRONT
MOVING ACROSS EASTERN ZONES OVERNIGHT...BUT WILL REMAIN TOO DRY
FOR MUCH IF ANY QPF. THURSDAY WILL BE A FEW DEGREES COOLER WITH
THE FRONT STALLING ALONG THE LARAMIE RANGE BUT WILL SEE BETTER LOW
LEVEL CONVERGENCE AND MOISTURE FLUX INTO THE EASTERN ZONES WITH
THE RETURN OF SOUTHEAST FLOW AT THE SURFACE. WILL HAVE A BETTER
CHANCE FOR AFTERNOON THUNDERSTORMS...ESPECIALLY IN THE VICINITY OF
THE LARAMIE RANGE. MODELS THEN SHOW BROAD UPPER RIDGE BEGINNING TO
AMPLIFY ON FRIDAY WITH WHAT LOOKS TO BE AN INVERTED TROUGH SETTING
UP ALONG THE FRONT RANGE. GFS SETS THE TROUGH FURTHER EAST WHILE
ECMWF KEEPS IT HUGGING THE MOUNTAINS...SO KEPT A SLIGHT CHANCE FOR
THUNDERSTORMS FOR THURSDAY AFTERNOON. A WEAK UPPER WAVE WILL
APPROACH THE REGION ON SATURDAY WITH SURFACE CYCLOGENESIS
OCCURRING IN SOUTHEAST COLORADO AND WESTERN KANSAS. THIS WILL
MAINTAIN LOW LEVEL UPSLOPE WINDS FOR WYOMING AND THUS CHANCES FOR
AFTERNOON THUNDERSTORMS. SUNDAY LOOKS TO BE A REPEAT EXCEPT FOR
WINDS SHIFTING TO THE WEST SUNDAY NIGHT.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL MOVE THRU MAINLY THE EAST
PART OF THE AREA INTO THIS EVENING.  LOCAL MVFR CEILINGS AND
VISIBILITIES WILL BE ASSOCIATED WITH THE STRONGER STORMS...POSSIBLY
AFFECTING THE KSNY AREA.  OTHERWISE VFR CONDITIONS WILL BE
COMMON OVER THE CWA THROUGH TUESDAY NIGHT.

&&

.FIRE WEATHER...WARMER AND DRIER CONDITIONS SPRDG INTO THE WRN/CNTRL
PARTS OF THE AREA THRU THIS EVENG...AND THEN INTO MUCH OF THE REST
OF THE AREA FOR TUE INTO AND ESPCLY WED.  TEMPERATURES WILL BECOME
ABOVE NORMAL FOR THE REST OF THE WEEK WITH MINIMUM RELATIVE
HUMIDITIES BETWEEN 10 AND 20 PERCENT DURING THE AFTERNOON AND EARLY
EVENING.  IN ADDITION...AREAS ALONG AND WEST OF THE LARAMIE RANGE
WILL EXPERIENCE WIND GUSTS BETWEEN 20 AND 30 MPH DURING THOSE
TIMES.  THE FUELS ARE STILL ON THE GREEN SIDE...BUT DRYING HAS TAKEN
PLACE IN THE LOWER ELEVATIONS AND WILL CONTINUE TO DRY THROUGH THIS
WEEK AND BEYOND.  FIRE WEATHER CONCERNS WILL INCREASE AT LEAST OVER
THE LOWER ELEVATIONS OF THE CWA FOR THE NEXT TWO WEEKS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM...RJM
Hazardous weather outlook, Jul 6, 1:25 PM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT MON JUL 6 2009

NEZ001>003-019>021-054-055-WYZ059-060-067>070-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
225 PM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL AND
SOUTHEAST WYOMING AS WELL AS THE CENTRAL AND WESTERN PARTS OF THE
PANHANDLE UNTIL 8 PM.  SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER EASTERN WYOMING AND SPREAD EAST INTO THE PANHANDLE INTO
THIS EVENING.  A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FRIDAY...
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-071130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
225 PM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL MOVE ACROSS MUCH OF SOUTH
CENTRAL WYOMING THIS AFTERNOON INTO EARLY THIS EVENING.  A FEW
STORMS WILL PRODUCE GUSTY WINDS TO 50 MPH AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IN THE
MOUNTAINS ON TUESDAY AND AGAIN ON THURSDAY. THERE IS ALSO A SLIGHT
CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE ENTIRE AREA SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 6, 12:22 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
122 PM MDT MON JUL 6 2009

WYZ059-060-062015-
CONVERSE-NIOBRARA-
122 PM MDT MON JUL 6 2009

...A STRONG THUNDERSTORM IN FAR EAST CENTRAL CONVERSE COUNTY...

AT 119 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES
NORTHWEST OF MANNING RANCH...OR 28 MILES NORTHEAST OF DOUGLAS...
MOVING EAST AT 15 MPH.  THIS STORM WILL PRODUCE HAIL UP TO 1/2
INCH...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH THROUGH 215 PM AS IT
MOVES ACROSS FAR EASTERN CONVERSE COUNTY INTO THE WEST CENTRAL
NIOBRARA COUNTY.
Special weather statement, Jul 6, 1:21 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT MON JUL 6 2009

WYZ060-062115-
NIOBRARA-
221 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
315 PM MDT...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COW CREEK...OR 33 MILES NORTH OF LUSK...
MOVING EAST AT 20 MPH.

THIS STORM WILL PRODUCE HAIL UP TO A HALF INCH IN SIZE...BRIEF HEAVY
RAIN AND WINDS UP TO 50 MPH THROUGH 315 PM MDT AS IT MOVES THROUGH
NORTH CENTRAL NIOBRARA COUNTY.
Special weather statement, Jul 6, 1:48 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON JUL 6 2009

WYZ069-070-062300-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS
248 PM MDT MON JUL 6 2009

...HEAVY THUNDERSTORM OVER CENTRAL LARAMIE COUNTY...

AT 247 M RADAR INDICATED A HEAVY THUNDERSTORM JUST SOUTHWEST OF
CHEYENNE...MOVING NORTHEAST AT 20 MPH. THIS STORM SHOULD MOVE
OVER THE CHEYENNE AREA BY 3 PM. THIS STORM WILL PRODUCE
LIGHTNING...HEAVY RAIN AND GUSTY WINDS. SOME SMALL HAIL IS
POSSIBLE AS WELL.

RE
Special weather statement, Jul 6, 1:52 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT MON JUL 6 2009

WYZ067-068-062145-
GOSHEN-PLATTE-
252 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND
NORTHWESTERN GOSHEN COUNTIES UNTIL 345 PM MDT...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF GUERNSEY...OR 26 MILES NORTHEAST
OF WHEATLAND...MOVING NORTHEAST AT 16 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FROM UCH OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

RE
Local storm report, Jul 6, 2:06 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             CHEYENNE                41.15N 104.79W
07/06/2009  M0.75 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

BCHAPMAN
Special weather statement, Jul 6, 2:06 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT MON JUL 6 2009

WYZ069-070-062200-
CHEYENNE FOOTHILLS-PINE BLUFFS-
306 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 400
PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE...MOVING EAST AT 17 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 361 AND
379.

RE

The radar

The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
July 6, 2:06 PM MST to 2:12 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.820

Hail, Platte

When
July 6, 2:58 PM MST
Where
Platte County, Chugwater
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.750, -104.830

Hail from 3/4 to 1.25 inches in diameter reported around Chugwater, WY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169683, 169684.